a bad day for benzos

When Calvin was three, we found ourselves in the pediatric intensive care unit—again. We'd been there more than a handful of times the previous year for clusters of seizures which led to prolonged fits, including one scary grand mal lasting forty-five minutes. Calvin's anticonvulsant medicine at the time, Depakote, was the third one to fail after Trileptal and Keppra. I had questioned his neurologist, who I'll refer to here as Dr. Rx, about his choice of Depakote for a child who, because of his age, developmental delay and type of seizures, was deemed high risk of developing liver failure from use of the drug. Dr. Rx downplayed the threat, prescribing it nonetheless.

When Depakote failed to thwart another dangerous spate of seizures, Dr. Rx decided to switch medications again. This time he chose to put Calvin on Lamictal, a drug requiring eight weeks of titration to avoid two dangerous, sometimes lethal rashes. The plan was to keep Calvin on Depakote while slowly increasing the Lamictal to a therapeutic level, at which point the Depakote would be eliminated. However, Calvin's blood work came back showing dangerously elevated liver functions. This discovery required the immediate discontinuation of the Depakote, thereby necessitating a second drug, Zonegran, to be put in place while the Lamictal was being titrated.

Why Dr. Rx didn't simply choose to switch to Zonegran instead of Lamictal, I don't know. What I do know is that I was relatively new to the game and hadn't the time or presence of mind to think it all through and press him on his decision. I was frightened for my seizing child, and perhaps too trusting of doctors in general. What made matters worse is that Dr. Rx also prescribed clonazepam, aka the notorious benzodiazepine Klonopin, to be used as a "bridge" drug, meant to fill the gap until the Lamictal got up to speed. But wasn't that why he prescribed Zonegran? I wish I'd pressed him harder on that issue, too. I wish I'd known what benzos were, how they worked, the risks they posed. Most regrettably, perhaps more so than any other decision made for our boy, Calvin traded one drug for three; most unfortunately one of those was a benzodiazepine.

Fast forward two years to the summer after Calvin began the ketogenic diet. The diet hadn't put a dent in his seizures, had caused him to gain a lot of weight, and increased the blood levels of his drugs, exacerbating their side effects. Still, we were loathe to give up the diet, though in hindsight we should have done so within months of initiating it when it was clear it wasn't working. Thinking clonazepam might be the culprit of some of Calvin's stupor, lethargy and ataxia, his new neurologist, Dr. T, thought it might be wise to wean him off of it. Over the course of just six weeks—a protocol I learned later is far too swift, particularly considering Calvin had been taking it for over a year—we began decreasing the drug. Calvin's seizures immediately doubled, hitting him every day or two. He stopped eating everything but yogurt, disrupting the delicate balance of the diet. He forgot how to swallow his medicines, holding them in his mouth for up to ninety minutes at a time. Something had to give.

Four drugs were recommended to us as options. Two were new ones on the market, which gave me pause not knowing their long-term side effects. A third was known for causing fatal aplastic anemia. The fourth was a benzodiazepine derivative called clobazam, aka Onfi. Dr. T told us, as a derivative, Onfi is thought to be less of a muscle relaxant and less addictive than other benzos, and that it might even assist Calvin off of his Klonopin. With some trepidation, we took the bait.

The following month Calvin had no seizures. Then, in subsequent months they began appearing again. First one, then two, then three and so on. Each time we increased his dose. This pattern continued for months on end as we were simultaneously weaning him from the ketogenic diet, the Zonegran, then finally the Lamictal. Eventually, his Onfi dose reached 35 milligrams per day, an adult dose frighteningly high for a child weighing less than forty pounds, and an amount well over what we knew to be therapeutic. Calvin remained on this dose for four years while we added two other drugs, Banzel, then Keppra, again. The drug cocktail worked well one summer; Calvin went 78 days without any seizures, but what suffered was his behavior, which had become intolerable. He shrieked much of the day, particularly when in the car and when being fed. His sleep was erratic; insomnia a major problem. He woke up crying every morning. He couldn't sit still. At one point he became anorexic, losing ten percent of his body weight in a single month. I was reduced to tears most every day. We were all miserable.

Finally, Michael and I decided we needed to focus less on seizure control and more on quality of life since ours was rapidly deteriorating. We chose to begin eliminating drugs. The first to go was Banzel, which was relatively easy. Having done some in-depth research, I discovered cannabis as therapy for seizures and began making a homemade THCA oil and giving it to Calvin. I read some more about the trouble with benzodiazepines, their tendency to cause paradoxical reactions in kids such as hyperactivity, insomnia, agitation, restlessness. I stumbled upon the Ashton Manual, the bible for benzodiazepine withdrawal, and we began weaning the medication on a schedule we developed, wisely, without advice from any neurologist.

I'm happy to report, today was a bad day for benzos; tonight, about an hour ago, Calvin took his last dose! WOOO HOOOO!

What I hoped might be a one- to two-year withdrawal became a wean just shy of four years. But with the help of the cannabis oil, we've seen Calvin's daytime grand mals disappear. On most nights now, our boy is sleeping incredibly well. Benzodiazepine withdrawal effects can be lingering—some of them perhaps permanent—so he remains restless, though is legions better than before. His behavior is less and less erratic. He can walk on his own in the absence of obstacles and where the terrain is level. He is less stubborn, less manic, not nearly as loud, and has more stamina. He is having more seizures each month, though—one or two extra grand mals at night and a smattering of daytime partial complex ones—but as the benzo fog recedes, and as we move away from his last dose I expect to see fewer seizures.

Note: I have heard from some parents that benzos are the only drugs that seem to work for children who have the most serious cases of epilepsy. But if you can avoid them, by all means, do.

With benzos behind us, hoping we will see Calvin more often looking like this.


  1. I am happy for you and Calvin. Great achievement. I have nothing nice to say about the lack of care and focus in treating chronic conditions like epilepsy. The lack of progress in this is inexcusable. Children and their parents are going down the same road you traveled with Calvin. Trusting the doctors, the esteemed institutuons, feted by the organizations to quell the fears and gain the trust when they are doing nothing, even harming the child. I see it and want to weep. Your blog should let them know. But for now, rejoice in freeing Calvin from those drugs and substituting something more effective and less harmful.

  2. Congratulations! That was a lot of work and research to get away from Benzos. Sounds like the weaning has paid off. Did anyone offer a refund for all the problems they caused? Doctors seem to be mostly pill pushers from my experience.
    Nice work.
    Go Calvin!

  3. A huge milestone, Christy. Love to Calvin and to you and Mike. Xoxo, the Chiangles

  4. So happy you got to this milestone. Hoping for improved quality of life for all of you.

  5. Whoa! You did it. This is incredible news! So so happy for your family.